Montana, 2007

High Wind in Montana, November 4, 2007

November 4, 2007 · NWS BYZ · 2 events in 2 counties and zones

Tight pressure gradients resulted in very strong winds through Wheatland and Park counties.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Tight pressure gradients resulted in very strong winds through Wheatland and Park counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 4, 4:33 AM MST, 3 hours 27 minutes earlier.

Area forecast discussion, Nov 4, 4:33 AM MST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
433 AM MST SUN NOV 4 2007

.SHORT TERM...VALID FOR TDY AND MON...

DID NOT MAKE MANY CHANGES TO GOING FORECAST AS MODELS WERE
CONSISTENT IN SHOWING SIMILAR SCENARIO TO WHAT WAS IN FORECAST.
THE COLD FRONT WAS 150 MILES N OF MT/CANADIAN BORDER THIS MORNING.
LOW PRESSURE ALONG THE FRONT WAS COMBINING WITH HIGH PRESSURE OVER
S ID AND W WY TO CREATE A STRONG PRESSURE GRADIENT OVER THE
WESTERN FORECAST AREA. THE PRESSURE DIFFERENCE BETWEEN KLWT AND
KIDA WAS ABOUT 18 MB...STRONG ENOUGH TO SUPPORT HIGH WINDS IN GAP
FLOW AREAS. SO FAR HOWEVER...HIGHEST WIND GUST IN KLVM WAS 70 MPH
AND SUSTAINED WINDS HAVE NOT MET HIGH WIND CRITERIA. HOWEVER...DUE TO THE
STRONG AND FAVORABLY ORIENTED PRESSURE PATTERN...WILL CONTINUE
THE HIGH WIND WARNING THROUGH 11 AM MST. MODEL SOUNDINGS ALSO
SUPPORTED CONTINUING THE WARNING IN S WHEATLAND COUNTY AND JUDITH
GAP...AS STRONG WINDS WERE FORECAST TO BE TRAPPED UNDER THE
INVERSION. AS NOTED IN EARLIER DISCUSSIONS...TIMING OF SYSTEM HAD
SLOWED DOWN. FRONT WILL BE OVER N MT AT 18Z AND FROM NEAR A K3HT
TO HARDIN TO NE WY POSITION BY 00Z MON. LIFT AND MOISTURE WILL BE
LIMITED THROUGH 18Z BUT STILL CANNOT COMPLETELY RULE OUT A SLIGHT
CHANCE OF PRECIP OVER FAR NW SO CONTINUED POPS THERE. BY
00Z...WEAK FRONTOGENESIS WILL COMBINE WITH MOISTURE ADVANCING INTO
THE NORTHERN ZONES TO BRING A CHANCE OF PRECIP OVER THE N. LATEST
MODELS DID NOT BRING MOISTURE TOO FAR S AND SW BUT DID HAVE SOME
LIFT INTO THESE AREAS. LEFT LOW POPS IN PLACE IN CASE FRONT DOES
SPEED UP. GOING MAX TEMPERATURES WERE CLOSE TO 700 MB MIX DOWN
VALUES AND JUST MADE A FEW SLIGHT ADJUSTMENTS TO THEM. OTHER
CONCERN TODAY WAS WIND OVER THE E. WHILE SOUNDINGS SHOWED
POTENTIAL FOR 40 KT TO MIX DOWN TO THE SURFACE IN THE
AFTERNOON...PRESSURE RISES WILL BE QUITE WEAK...ON THE ORDER OF 2
TO 4 MB IN 6 HOURS. ALSO...WEAK AREAS OF LIFT WILL WORK AGAINST
MIXING DOWN OF STRONG WINDS. STRONG 850 MB COLD ADVECTION WAS
FORECAST OVER THE E WHICH WILL MAKE FOR WINDY CONDITIONS...BUT TOO
MANY FACTORS WERE WORKING AGAINST WIND SPEEDS MEETING HIGH WIND
CRITERIA...SO HAVE CANCELLED THE WATCH.

FOR TONIGHT...WEAK TO MODERATE FRONTOGENESIS BAND WILL MOVE SW
INTO THE AREA AS FRONT SETTLES AGAINST THE FOOTHILLS. MODEL TIME
HEIGHT CROSS SECTIONS SHOWED SHALLOW LAYER OF LIFT...MOISTURE AND
INSTABILITY INTO MON MORNING. QPF FIELDS DID HAVE SEVERAL
HUNDREDTHS OF PRECIP ALONG FRONTOGENESIS BAND THIS EVENING AND
OVERNIGHT. WENT WITH A LIKELY SWATH OF POPS THIS EVENING FROM
HARLOWTON TO SOUTHERN BIG HORN COUNTY...THEN HAD LIKELY POPS
FURTHER SW LATE AT NIGHT INCLUDING NE UPSLOPE AREAS BELOW 6000 FT.
KEPT CHANCE POPS OVER BIG HORNS DUE TO SHALLOW NATURE OF SYSTEM.
EXPECT CHANGEOVER TO SNOW LATE AT NIGHT OVER MOST LOW ELEVATIONS
BUT ACCUMULATIONS WILL BE AN INCH OR LESS.

MODELS HAD SYSTEM WEAKENING MON MORNING...SO HAVE JUST SLIGHT
CHANCE POPS SW AND S...WITH CHANCE OVER NE UPSLOPE AREAS AND BIG
HORNS. KEPT MOSTLY DRY FORECAST MON AFTERNOON. MODEL SOUNDINGS DID
NOT SHOW MUCH WARMING ON MON SO TWEAKED TEMPS DOWN A LITTLE TOWARD
WRF GUIDANCE WHICH WAS THE COLDEST OF THE MODELS. MODELS SUGGESTED
APPROACH OF NEXT LEE TROUGH MON NIGHT...SO RAISED TEMPS A BIT. ARTHUR

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

MODELS NOT IN VERY GOOD AGREEMENT THROUGH THE EXTENDED...BUT
BETTER THE FIRST COUPLE OF DAYS THAN THE LATTER PART OF THE
PERIOD. GENERALLY NORTHWEST FLOW ON TUESDAY AND WEDNESDAY. GFS
BUILDS RIDGE OVER WESTERN MONTANA ON THURSDAY WITH THE ECMWF
HAVING FLATTER ZONAL FLOW. BY FRIDAY AND SATURDAY BOTH MODELS
HAVE WESTERLY FLOW OVER THE REGION WITH A SHORTWAVE TROUGH
APPROACHING FROM THE PACIFIC NORTHWEST. THE ECMWF IS MORE
AGGRESSIVE WITH THE STRENGTH OF THE TROUGH AND MOVES IT THROUGH
FASTER WHILE THE GFS IS LESS AMPLIFIED AND KEEPS STRONGEST ENERGY
ACROSS NORTHERN MONTANA AND INTO CANADA.

OVERALL SHOULD HAVE TEMPERATURES ABOVE AVERAGE THROUGH THE PERIOD
WITH NO STRONG WAVES MOVING THROUGH TO BRING ANY MAJOR CHANGES TO
WEATHER PATTER THAN WE HAVE SEEN THE LAST COUPLE OF WEEKS. PERIOD
LOOKS MOSTLY DRY AS WELL WITH PERHAPS INCREASED CHANCES FOR
PRECIP IN THE MOUNTAINS BY THE LATTER HALF OF THE EXTENDED...BUT
THESE CHANCES ARE STILL ONLY NEAR CLIMO. ONLY MADE MINOR CHANGES
TO TEMPS AND PRECIP FOR THE PERIOD. STOPPKOTTE

&&

.AVIATION...

VERY WINDY CONDITIONS WILL PREVAIL TODAY IN THE KLVM VICINITY.
THE HIGHEST GUSTS WILL BE NEAR 65 TO 75 MPH. A STRONG COLD FRONT
WILL MOVE ACROSS THE AREA DURING THE AFTERNOON BRINGING GUSTY
WINDS TO THE EASTERN PLAINS AS WELL FROM KMLS TO KBHK SOUTHWARD
TO THE WYOMING BORDER. GUSTS HERE WILL REACH 35 TO 45 MPH. WINDS
WILL SHIFT TO THE NORTHWEST BEHIND THE COLD FRONT.
OTHERWISE...VFR CONDITIONS WILL PREVAIL. STOPPKOTTE

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY MON     TUE     WED     THU     FRI     SAT
-------------------------------------------------------
BIL 062 029/038 026/055 038/059 038/057 036/054 035/055
    2/R 61/B    00/B    00/B    11/B    12/R    22/R
LVM 060 029/042 026/056 035/059 032/057 034/052 035/050
    2/R 42/S    00/B    00/B    11/B    12/R    22/R
HDN 063 030/040 021/056 032/061 034/060 032/057 032/056
    2/R 61/B    00/B    00/B    11/B    12/R    11/B
MLS 057 027/039 019/050 026/056 030/056 028/052 027/055
    3/R 21/N    00/B    00/B    11/B    12/O    11/B
4BQ 062 026/039 018/052 030/058 032/059 031/055 030/055
    2/R 31/N    00/B    00/B    11/B    11/B    11/B
BHK 056 024/036 017/046 024/053 027/053 025/050 026/052
    2/R 21/N    00/B    00/B    11/B    11/B    11/B
SHR 066 029/039 020/055 030/060 031/058 030/056 031/054
    1/B 52/O    00/B    00/B    11/B    12/R    22/R

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 11 AM MST THIS MORNING FOR
      ZONES 28-63-65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Nov 4, 5:35 AM MST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
535 AM MST SUN NOV 4 2007

MTZ028>042-056>058-063>068-WYZ098-099-051245-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
535 AM MST SUN NOV 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS AT 35 TO 55 MPH WITH GUSTS TO NEAR 75 MPH WILL
OCCUR THIS MORNING IN THE UPPER YELLOWSTONE RIVER VALLEY NEAR
LIVINGSTON...AND IN THE UPPER STILLWATER RIVER VALLEY NEAR NYE. THE
WINDS WILL THEN BECOME WEST THIS AFTERNOON AND DECREASE TO 25 TO
40 MPH WITH GUSTS TO AROUND 55 MPH.

OVER SOUTHERN WHEATLAND COUNTY AND JUDITH GAP...WEST WINDS OF 30 TO
45 MPH WITH GUSTS TO AROUND 55 MPH WILL OCCUR THIS MORNING. THE
WINDS WILL DECREASE TO 15 TO 30 MPH WITH GUSTS TO AROUND 45 MPH
THIS AFTERNOON.

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION
UNTIL THE WINDS SUBSIDE.

IN ADDITION...A COLD FRONT WILL MOVE INTO THE AREA THIS AFTERNOON
AND SETTLE AGAINST THE FOOTHILLS TONIGHT. THE FRONT WILL BRING A
CHANCE OF RAIN AND SNOW TO THE REGION THIS EVENING...AND A CHANCE
OF SNOW TO MUCH OF THE AREA OVERNIGHT. SNOW ACCUMULATIONS WILL BE
AN INCH OR LESS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF SNOW WILL LINGER OVER WESTERN AND SOUTHERN SECTIONS
MONDAY MORNING...BEFORE HIGH PRESSURE BUILDS OVER THE AREA IN THE
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Southern Wheatland

When
November 4, 8:00 AM MST to 9:00 AM MST
Where
Southern Wheatland forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Trained Spotter

Sustained winds of 40 mph were reported in Harlowton.

High Wind, Beartooth Foothills

When
November 4, 8:15 AM MST to 9:00 AM MST
Where
Beartooth Foothills forecast zone
Measured
74 kt (85 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

Winds gusted to an estimated speed of 85 mph causing power outages at the Stillwater mine.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 62989, 62970.